Alert archive / Indiana / Special Weather Statements in 2018
Special Weather Statement, NWS Northern Indiana
NWS Northern Indiana issued this special weather statement at Aug 9, 2018, 6:43 PM EDT for Steuben County, Indiana. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 9, 2018, 6:43 PM EDT (22:43 UTC)
- Expired
- Aug 9, 2018, 7:15 PM EDT
- In force
- 32 min
- Issued by
- NWS Northern Indiana
County Steuben County, IN
The radar
The Northern Indiana radar (KIWX), 49 km from the middle of the area, began a volume at 22:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 10.7 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4 J/kg
- Mixed-layer CIN
- -54 J/kg
- Mixed-layer LCL
- 991 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 63 m²/s²
- 0-3 km storm-relative helicity
- 81 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
332 WWUS83 KIWX 092243 SPSIWX Special Weather Statement National Weather Service Northern Indiana 643 PM EDT THU AUG 9 2018 INZ006-007-092315- Lagrange-Steuben- 643 PM EDT THU AUG 9 2018 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN STEUBEN AND SOUTHEASTERN LAGRANGE COUNTIES... At 643 PM EDT, a strong thunderstorm was located 10 miles east of Lagrange, moving southeast at 30 mph. Winds in excess of 40 mph and half inch hail are possible with this storm. Locations impacted include... Hamilton, Ashley, Hudson, Stroh, Mongo, Indianola, Brushy Prairie, Pleasant Lake, Golden Lake, Elmira, Big Long Lake, Salem Center, Helmer, Long Lake, Big Turkey Lake and Steubenville. This includes Interstate 69 in Indiana between mile markers 341 and 345. Seek shelter until this storm passes. && LAT...LON 4161 8532 4172 8524 4153 8492 4153 8526 TIME...MOT...LOC 2243Z 306DEG 25KT 4162 8521 $$ MARSILI
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this special weather statement went out at Aug 9, 3:43 PM EDT, 3 hours earlier.
Area forecast discussion, Aug 9, 3:43 PM EDT, 3 hours before
Area Forecast Discussion National Weather Service Northern Indiana 343 PM EDT Thu Aug 9 2018 .SYNOPSIS... Issued at 339 PM EDT Thu Aug 9 2018 Thunderstorms can dot the area this evening, gradually weakening overnight. A soaking rainfall is the main hazard, through a locally damaging wind gust cannot be ruled out. The chance for showers and thunderstorms continue into Friday. Temperatures tonight will fall into the mid 60s; high temperatures on Friday in the low to mid 80s. && .SHORT TERM...(This Evening through Friday) Issued at 339 PM EDT Thu Aug 9 2018 Thunderstorms have begun to develop ahead of a cold front located from south-central Wisconsin through northern Michigan. Earlier this morning, a thunderstorm drifted along the southeast shores of Lake Michigan. This feature decayed upon moving further inland and its remnant outflow boundary is believed to be located along the greater U.S. 30 corridor. This can be the focus for a few storms this evening as well. Given our temperatures in the 80s and dew points in the 70s, our surface environment is unstable. CAPE values are 1500-2000 j/kg. However, wind shear is lacking and so is upper-level flow. All told, the severe threat remains low. Any storms this evening are expected to continue to move south and east into the heart of our county warning area overnight, weakening with the loss of daytime heating. By early Friday morning, this front stalls south of U.S. 30 and invites some uncertainty into the Friday forecast. The uncertainty is in regards to shower/t-storm activity prior to noon. The front will be the source of lift, PWATs and dew points will be favorable, but the missing piece prior to noon is instability. So, I will offer slight chance POPs in the morning, increasing to chance in the afternoon. && .LONG TERM...(Friday Night through Thursday) Issued at 339 PM EDT Thu Aug 9 2018 Overnight Friday, in response to an upper-level trough digging in from the Hudson Bay, the aformentioned cold front finally propagates south and eastward. As this front exits, rain chances will diminish for a brief time. The exception to this may be northwest Ohio where the surface low is may be located. This may keep some slight chance POPs in play. As we head into the weekend, the upper-level trough becomes cut off from the mean flow aloft. As such, we will be stuck with an upper-level low swirling over the eastern Great Lakes. As the previous AFD author indicated, there is some uncertainty as to how widespread shower/t-storm chances are this weekend. The upper-level low bodes well in the forcing department, but 12Z GFS PWATs indicate a negative PWAT anomaly over our area this weekend. Our position on the northwest side of the low will limit our moisture stream. Thunder will likely be limited. Bottom line for the weekend: there is a small chance for showers, but the weekend does not look to be a wash- out. Monday night and into Tuesday, the upper-level low finally gets kicked out of the eastern Great Lakes as a potent trough sweeps across Ontario. As such, Tuesday looks to be our transition day between storm systems. By Wednesday, a second trough lifts out of the Central Plains and can bring wet weather back to the forecast as early as Wednesday morning. Depending on how this feature phases (or fails to phase) with the Ontario trough, we could see a soaking rain event perhaps lingering into Thursday. && .AVIATION...(For the 18Z TAFS through 18Z Friday Afternoon) Issued at 100 PM EDT Thu Aug 9 2018 VFR with wsw winds near 10 knots will remain the story this afternoon. A subtle sfc trough and upper wave will swing in from the northwest late this afternoon into tonight with chances for scattered showers/storms across northern IN. Best chances look to be in the 22-03z window at KSBN and 01-05z at KFWA. Coverage/intensity remains uncertain given weakly forced environment. Have thus opted for a VFR/VCTS mention as a result. Some lower clouds/BR may fill in later tonight into Friday morning, best chances at KFWA. && .IWX WATCHES/WARNINGS/ADVISORIES... IN...NONE. MI...NONE. OH...NONE. LM...NONE. && SYNOPSIS...Brown SHORT TERM...Brown LONG TERM...Brown AVIATION...Steinwedel Visit us at www.weather.gov/iwx Follow us on Facebook...Twitter...and YouTube at: www.facebook.com/NWSNorthernIndiana www.twitter.com/nwsiwx www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Aug 9, 2:57 PM EDT, 3 hours 46 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Northern Indiana 257 PM EDT Thu Aug 9 2018 INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005- 015-016-024-025-101900- La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke- Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN- Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Berrien- Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance- Henry-Paulding-Putnam-Van Wert-Allen OH- 257 PM EDT Thu Aug 9 2018 /157 PM CDT Thu Aug 9 2018/ This Hazardous Weather Outlook is for northern Indiana, southwest Michigan and northwest Ohio. .DAY ONE...This afternoon and tonight. There is a chance of thunderstorms late this afternoon and evening. A few isolated strong to severe storms with damaging winds may be possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. There is a chance for thunderstorms Friday afternoon. Severe weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. LMZ043-046-101900- New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 257 PM EDT Thu Aug 9 2018 This Hazardous Weather Outlook is for The Nearshore Waters of Southeastern Lake Michigan. .DAY ONE...This afternoon and tonight. Thunderstorms are possible late this afternoon and may produce gusty winds. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time.
In the hours before
Special weather statement, Aug 9, 6:03 PM EDT, 40 minutes before
Special Weather Statement
National Weather Service Northern Indiana
603 PM EDT THU AUG 9 2018
MIZ078-092245-
Cass-
603 PM EDT THU AUG 9 2018
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL CASS COUNTY...
At 602 PM EDT, a strong thunderstorm was located over Cassopolis, or
near Dowagiac, moving southeast at 20 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Dowagiac, Cassopolis, Union, Pokagon, Penn, Vandalia, Dailey, La
Grange, Paradise Lake, Calvin Center, Juno Lake, Donnell Lake, Jones,
Diamond Lake and Shavehead Lake.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4193 8576 4180 8576 4179 8577 4178 8579
4177 8579 4176 8578 4176 8589 4190 8620
4201 8607
TIME...MOT...LOC 2202Z 300DEG 19KT 4192 8604
MARSILISpecial weather statement, Aug 9, 6:10 PM EDT, 33 minutes before
Special Weather Statement
National Weather Service Northern Indiana
610 PM EDT THU AUG 9 2018
INZ007-MIZ080-081-092245-
Steuben-Branch-Hillsdale-
610 PM EDT THU AUG 9 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN STEUBEN...
SOUTHERN BRANCH AND SOUTHWESTERN HILLSDALE COUNTIES...
At 609 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Reading to 6 miles south of
Coldwater to near Bronson. Movement was southeast at 30 mph.
Winds in excess of 40 mph and half inch hail are possible with these
storms.
Locations impacted include...
Angola, Fremont, Reading, Long Lake, Ray, Cambria, Kinderhook,
California, Gilead, Camden, Montgomery, Clear Lake, Bear Lake, East
Gilead, Nevada Mills, Lake Wilson, Frontier, Crooked Lake, Lake James
and Marble Lake.
This includes the following highways...
Interstate 69 in Indiana between mile markers 351 and 357.
Interstate 69 in Michigan between mile markers 1 and 10.
Interstate 80 in Indiana between mile markers 136 and 150.
Seek shelter until these storms pass.
&&
LAT...LON 4179 8451 4165 8501 4185 8526 4188 8508
4195 8482
TIME...MOT...LOC 2209Z 310DEG 25KT 4190 8477 4184 8502 4179 8519
MARSILISpecial weather statement, Aug 9, 6:11 PM EDT, 32 minutes before
Special Weather Statement National Weather Service Northern Indiana 611 PM EDT THU AUG 9 2018 MIZ081-092245- Hillsdale- 611 PM EDT THU AUG 9 2018 ...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN HILLSDALE COUNTY... At 611 PM EDT, a strong thunderstorm was located near Cement City, or near Vandercook Lake, moving southeast at 30 mph. Winds in excess of 40 mph and pea size hail are possible with this storm. Locations impacted include... Somerset and Somerset Center. Seek shelter until these storms pass. && LAT...LON 4205 8436 4197 8436 4207 8451 4207 8437 TIME...MOT...LOC 2211Z 310DEG 24KT 4210 8442 MARSILI
Local storm report, Aug 9, 6:33 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
633 PM EDT THU AUG 9 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM TSTM WND DMG 2 ENE WHITE PIGEON 41.81N 85.60W
08/09/2018 ST. JOSEPH MI TRAINED SPOTTER
REPORTS OF SEVERAL LARGE DOWNED TREE LIMBS
(ONE OF 12 TO 14 INCHES) AND ARCING POWER
LINES.
&&
MCDSpecial weather statement, Aug 9, 6:34 PM EDT, 9 minutes before
Special Weather Statement
National Weather Service Northern Indiana
634 PM EDT THU AUG 9 2018
INZ005-006-092300-
Lagrange-Elkhart-
634 PM EDT THU AUG 9 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN ELKHART AND WESTERN
LAGRANGE COUNTIES...
At 633 PM EDT, a strong thunderstorm was located near Middlebury, or
12 miles west of Lagrange, moving east at 35 mph.
Wind gusts up to 50 mph and pea size hail are possible with this
storm.
Locations impacted include...
Lagrange, Middlebury, Scott, Shipshewana, Oliver Lake, Howe, Ontario
and Emma.
This includes Interstate 80 in Indiana between mile markers 105 and
117.
Seek shelter until these storms pass.
&&
LAT...LON 4172 8531 4154 8540 4169 8576 4176 8572
4176 8553
TIME...MOT...LOC 2233Z 290DEG 30KT 4171 8564
MARSILISpecial weather statement, Aug 9, 6:43 PM EDT, 0 minutes before
Special Weather Statement National Weather Service Northern Indiana 643 PM EDT THU AUG 9 2018 INZ006-007-092315- Lagrange-Steuben- 643 PM EDT THU AUG 9 2018 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN STEUBEN AND SOUTHEASTERN LAGRANGE COUNTIES... At 643 PM EDT, a strong thunderstorm was located 10 miles east of Lagrange, moving southeast at 30 mph. Winds in excess of 40 mph and half inch hail are possible with this storm. Locations impacted include... Hamilton, Ashley, Hudson, Stroh, Mongo, Indianola, Brushy Prairie, Pleasant Lake, Golden Lake, Elmira, Big Long Lake, Salem Center, Helmer, Long Lake, Big Turkey Lake and Steubenville. This includes Interstate 69 in Indiana between mile markers 341 and 345. Seek shelter until this storm passes. && LAT...LON 4161 8532 4172 8524 4153 8492 4153 8526 TIME...MOT...LOC 2243Z 306DEG 25KT 4162 8521 MARSILI
The office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 5:49 PM EDT | Special Weather Statement | IWX | LaGrange | 41 min |
| Aug 9, 6:10 PM EDT | Special Weather Statement | IWX | Steuben | 35 min |
| Aug 9, 6:29 PM EDT | Severe Thunderstorm Warning | IWX | Steuben | 46 min |
| Aug 9, 6:34 PM EDT | Special Weather Statement | IWX | LaGrange | 26 min |
| Aug 9, 6:47 PM EDT | Special Marine Warning | IWX | 88 min | |
| Aug 9, 6:51 PM EDT | Special Weather Statement | IWX | Elkhart | 39 min |
| Aug 9, 6:55 PM EDT | Special Weather Statement | IWX | Saint Joseph | 35 min |
| Aug 9, 7:00 PM EDT | Severe Thunderstorm Warning | IWX | Elkhart | 25 min |
| Aug 9, 7:03 PM EDT | Special Weather Statement | IWX | LaGrange | 57 min |
| Aug 9, 7:20 PM EDT | Severe Thunderstorm Warning | IWX | Elkhart | 25 min |
| Aug 9, 7:23 PM EDT | Special Weather Statement | IWX | LaPorte | 52 min |
| Aug 9, 7:31 PM EDT | Special Weather Statement | IWX | Noble | 29 min |
| Aug 9, 7:44 PM EDT | Severe Thunderstorm Warning | IWX | Elkhart, Kosciusko, Noble | 46 min |
| Aug 9, 7:54 PM EDT | Special Weather Statement | IWX | DeKalb | 36 min |
| Aug 9, 7:11 PM EDT | Special Weather Statement | IWX | Williams | 49 min |
| Aug 9, 6:03 PM EDT | Special Weather Statement | IWX | Cass | 42 min |
| Aug 9, 6:11 PM EDT | Special Weather Statement | IWX | Hillsdale | 34 min |
Nearby
Special Weather Statements in Indiana, 2018Every special weather statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.